Key result
Proton pump inhibitor initiation induced thrombocytopenia on 2 separate occasions in 1 patient, which resolved after discontinuation.
Why the study?
Does proton pump inhibitor use cause thrombocytopenia?
Case Report (n=1)
Does proton pump inhibitor use cause thrombocytopenia?
PPI-induced adverse events should be considered as a possible etiology for new-onset idiopathic thrombocytopenia.
May support monitoring for PPI-related adverse events; leaves open causal inference from retrospective data alone.
Proton pump inhibitors (PPIs) are the most effective and preferred class of drugs used to treat peptic ulcer disease, gastroesophageal reflux disease, and other diseases associated with increased production of gastric acid. PPIs in general have an excellent long-term safety profile and are well-tolerated. However, studies have shown some adverse reactions (e.g., osteoporosis, Clostridium difficile -associated diarrhea, Vitamin B12 and iron deficiency, and acute interstitial nephritis) on long-term PPI use. Thrombocytopenia attributed to use of PPIs has been described in a few case reports and a retrospective study. In this case report, we describe a case of PPI-induced thrombocytopenia. In our patient, thrombocytopenia immediately developed after the initiation of PPI on two separate occasions and resolved after its discontinuation. The strong association found in our case implies the potential role of PPI in causing this rare but serious adverse reaction. Based on this case report and the observation from other studies, a PPI-induced adverse event should be considered as a possible etiology for new-onset idiopathic thrombocytopenia.
No takes yet. Share an insight, caveat, or question.
Mukherjee et al. (2018) conducted a case report in Thrombocytopenia (n=1). Proton pump inhibitors (PPIs) was evaluated on Development of thrombocytopenia. Proton pump inhibitor initiation induced thrombocytopenia on 2 separate occasions in 1 patient, which resolved after discontinuation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: